Alert archive / Oklahoma / Tornado Warnings in 2023
Tornado Warning 71, NWS Norman, OK
NWS Norman, OK issued this tornado warning at May 11, 2023, 11:21 PM CDT for Coal County, Hughes County, Oklahoma. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2023, 11:21 PM CDT (04:21 UTC)
- Expired
- May 11, 2023, 11:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
Counties Coal County, OK, Hughes County, OK
The radar
The Norman radar (KTLX), 114 km from the middle of the area, began a volume at 04:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 3:44 PM CDT | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 4.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2756 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 721 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 237 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 11.5
The text
As transmitted.
592
WFUS54 KOUN 120421
TOROUN
OKC029-063-120445-
/O.NEW.KOUN.TO.W.0071.230512T0421Z-230512T0445Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Norman OK
1121 PM CDT Thu May 11 2023
The National Weather Service in Norman has issued a
* Tornado Warning for...
Northeastern Coal County in southeastern Oklahoma...
Southeastern Hughes County in southeastern Oklahoma...
* Until 1145 PM CDT.
* At 1121 PM CDT, a severe thunderstorm capable of producing a
tornado was located 5 miles south of Gerty, moving northeast at 30
mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Stuart.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter, safe room or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3469 9633 3479 9633 3496 9609 3471 9609
TIME...MOT...LOC 0421Z 241DEG 26KT 3476 9626
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
MDUWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 11, 6:48 PM CDT, 4 hours 33 minutes earlier.
Area forecast discussion, May 11, 6:48 PM CDT, 4 hours 33 minutes before
Area Forecast Discussion National Weather Service Norman OK 648 PM CDT Thu May 11 2023 ...New AVIATION... .SHORT TERM... (This evening through Friday) Issued at 1215 PM CDT Thu May 11 2023 Storms are likely to be ongoing or developing near I-35 as our overnight period begins. This convection will display a tendency to become more outflow-dominant and upscale overnight, with a hail/tornado threat transitioning to a wind/tornado threat. This is likely to wane after 10:00 as instability decreases. Tomorrow, a frontal boundary will enter the area as the upper low and surface low occlude over northern Kansas. Boundary-layer moisture on the south side of the front is expected to be very rich on the warm side of the boundary, leading to MLCAPE values in excess of 4,000 J/kg. Deep-layer shear will be weak, limiting updraft organization, but large to very large hail will be possible early in the convective cycle. As storms cluster and outflow begins to surge, damaging wind gusts and flooding will becoming more of a concern. Meister && .LONG TERM... (Friday night through next Wednesday) Issued at 1215 PM CDT Thu May 11 2023 While frontal storms will decrease in coverage tomorrow evening, showers and storms influenced by isentropic ascent will begin to kick up across western north Texas and southwest Oklahoma. This will be influenced by a resurgent southern stream jet max that will eject from Texas into our area. Isentropic ascent over our area, in conjunction with nearly saturated tropospheric profiles and very anomalously high PWATS, will increase the threat of flooding across much of the area Saturday, particularly along and south of the stalled front. This low will cut off and begin to weaken on Sunday, but sufficient moisture and the stalled front will remain in place for continued rain and hydrologic concerns. Northwest flow aloft will push the front southward on Monday, dropping rain chances from categorical to a more-typical-for-May slight to chance. Highs next week will be below average under the influence of this northwest flow and a surface high pressure. Meister && .AVIATION... (00Z TAFS) Issued at 645 PM CDT Thu May 11 2023 Storms are ongoing across central Oklahoma and northern Texas, and will continue to move north and east through the evening. Portions of central Oklahoma will be impacted by storms over the next two to three hours. Erratic and gusty winds will occur near any thunderstorms. MVFR ceilings are expected to continue through Friday morning and into the afternoon, before lifting to low clouds at VFR levels. Winds will remain southerly across most of the region. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 67 87 63 78 / 50 20 50 70 Hobart OK 56 91 60 75 / 0 10 50 80 Wichita Falls TX 66 91 64 78 / 20 40 50 90 Gage OK 52 88 56 78 / 0 0 20 40 Ponca City OK 65 87 62 83 / 70 10 40 40 Durant OK 70 85 66 83 / 50 40 30 60 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...04 LONG TERM....04 AVIATION...50
Hazardous weather outlook, May 11, 12:36 PM CDT, 10 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 1236 PM CDT Thu May 11 2023 OKZ004>048-050>052-TXZ083>090-121745- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1236 PM CDT Thu May 11 2023 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... There is a enhanced risk of severe thunderstorms late this afternoon and this evening. The latest trends suggest that the greatest potential for severe weather will occur across southwest and south central Oklahoma. Here, large to very large hail, tornadoes, and damaging wind gusts are possible. Another area of severe weather appears possible across northwest Oklahoma, where large hail and damaging winds are expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... .Thunderstorms... Thunderstorms will be possible every day from Friday through Tuesday. On Friday, some of these storms may be severe along and southeast of I-44. Damaging winds and large hail are the primary hazards. Flooding will become a concern beginning Friday night and lasting through the day on Sunday, especially across western north Texas and southern Oklahoma. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Local storm report, May 11, 10:12 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1012 PM CDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1009 PM HAIL 1 N BOWLEGS 35.16N 96.67W
05/11/2023 M1.00 INCH SEMINOLE OK EMERGENCY MNGR
&&Special weather statement, May 11, 10:14 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Norman OK
1014 PM CDT Thu May 11 2023
OKZ031-032-042-043-048-120345-
Coal OK-Atoka OK-Pontotoc OK-Hughes OK-Seminole OK-
1014 PM CDT Thu May 11 2023
...Strong thunderstorms will impact portions of Coal, southeastern
Seminole, eastern Pontotoc, north central Atoka and Hughes Counties
through 1045 PM CDT...
At 1014 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles northwest of Atwood to near Stonewall.
Movement was northeast at 30 mph.
HAZARD...Wind gusts of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Holdenville, Coalgate, Wetumka, Allen, Stonewall, Tupelo, Francis,
Calvin, Stuart, Lamar, Sasakwa, Gerty, Horntown, Centrahoma, Yeager,
Atwood, Fittstown, Spaulding, Phillips, and Jesse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3505 9607 3505 9609 3447 9609 3455 9665
3498 9657 3529 9618 3529 9606
TIME...MOT...LOC 0314Z 224DEG 28KT 3499 9642 3468 9651
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JTSpecial weather statement, May 11, 10:19 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Norman OK
1019 PM CDT Thu May 11 2023
OKZ020-026-120345-
Payne OK-Lincoln OK-
1019 PM CDT Thu May 11 2023
...A strong thunderstorm will impact portions of northeastern Lincoln
and southeastern Payne Counties through 1045 PM CDT...
At 1019 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Agra, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cushing, Yale, Agra, Kendrick, Avery, and Parkland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3573 9687 3583 9697 3616 9677 3607 9662
3587 9662
TIME...MOT...LOC 0319Z 219DEG 29KT 3584 9686
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
JTLocal storm report, May 11, 11:05 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1105 PM CDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1103 PM HAIL 1 N STONEWALL 34.67N 96.53W
05/11/2023 E1.00 INCH PONTOTOC OK EMERGENCY MNGR
&&
AZSpecial weather statement, May 11, 11:05 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Norman OK
1105 PM CDT Thu May 11 2023
OKZ026-030-031-120430-
Pottawatomie OK-Seminole OK-Lincoln OK-
1105 PM CDT Thu May 11 2023
...Strong thunderstorms will impact portions of northwestern
Seminole, southeastern Lincoln and northern Pottawatomie Counties
through 1130 PM CDT...
At 1105 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Shawnee to near Tecumseh to near Macomb.
Movement was northeast at 30 mph.
HAZARD...Wind gusts of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Shawnee, Seminole, Tecumseh, Prague, Maud, Earlsboro, Johnson,
Brooksville, Macomb, Little, Centerview, and Harjo.
This includes Interstate 40 between mile markers 184 and 202.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3516 9669 3509 9704 3522 9698 3541 9696
3559 9663 3540 9662
TIME...MOT...LOC 0405Z 233DEG 25KT 3538 9690 3527 9692 3514 9699
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
WRLocal storm report, May 11, 11:08 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1108 PM CDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 PM HAIL 1 W MOORE 35.34N 97.50W
05/11/2023 E1.25 INCH CLEVELAND OK TRAINED SPOTTER
DELAYED REPORT FROM 8:27 PM. HALF DOLLAR
SIZED HAIL REPORTED IN MOORE.
&&The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 7:00 PM CDT | Tornado Warning | OUN | Canadian, Grady | 30 min |
| May 11, 7:13 PM CDT | Tornado Warning | OUN | Cleveland, Grady, McClain | 32 min |
| May 11, 7:16 PM CDT | Tornado Warning | OUN | Grady | 29 min |
| May 11, 7:30 PM CDT | Areal Flood Advisory | OUN | Grady | 3 hr |
| May 11, 7:37 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Kingfisher, Logan, Noble, Payne | 14 min |
| May 11, 7:37 PM CDT | Tornado Warning | OUN | Cleveland, Grady, McClain | 38 min |
| May 11, 7:45 PM CDT | Tornado Warning | OUN | Grady | 45 min |
| May 11, 7:50 PM CDT | Severe Thunderstorm Warning | OUN | Grady, McClain | 40 min |
| May 11, 8:03 PM CDT | Tornado Warning | OUN | Cleveland, Grady, McClain | 42 min |
| May 11, 8:14 PM CDT | Tornado Warning | OUN | Grady, McClain | 31 min |
| May 11, 8:17 PM CDT | Tornado Warning | OUN | Cleveland, McClain | 43 min |
| May 11, 8:26 PM CDT | Areal Flood Advisory | OUN | Cleveland, Oklahoma | 3 hr |
| May 11, 8:34 PM CDT | Special Weather Statement | OUN | Payne | 26 min |
| May 11, 8:34 PM CDT | Tornado Warning | OUN | Grady | 26 min |
| May 11, 8:43 PM CDT | Tornado Warning | OUN | Cleveland, McClain, Pottawatomie | 47 min |
| May 11, 8:48 PM CDT | Tornado Warning | OUN | Cleveland, Oklahoma | 27 min |
| May 11, 8:57 PM CDT | Tornado Warning | OUN | Garvin, McClain, Pontotoc, Pottawatomie | 33 min |
| May 11, 8:58 PM CDT | Areal Flood Advisory | OUN | Grady, McClain | 3 hr |
| May 11, 9:25 PM CDT | Tornado Warning | OUN | Cleveland, McClain | 50 min |
| May 11, 9:26 PM CDT | Tornado Warning | OUN | Pottawatomie, Seminole | 49 min |
| May 11, 9:27 PM CDT | Tornado Warning | OUN | Cleveland, Oklahoma, Pottawatomie | 30 min |
| May 11, 9:35 PM CDT | Areal Flood Advisory | OUN | Cleveland, McClain | 3 hr |
| May 11, 10:08 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Pottawatomie | 52 min |
| May 11, 10:12 PM CDT | Tornado Warning | OUN | Pottawatomie, Seminole | 33 min |
| May 11, 10:14 PM CDT | Special Weather Statement | OUN | Coal, Hughes | 31 min |
| May 11, 10:16 PM CDT | Tornado Warning | OUN | Cleveland, Pottawatomie | 44 min |
| May 11, 10:19 PM CDT | Special Weather Statement | OUN | Payne | 26 min |
| May 11, 10:28 PM CDT | Severe Thunderstorm Warning | OUN | Atoka, Coal, Hughes, Johnston, Pontotoc | 47 min |
| May 11, 10:57 PM CDT | Tornado Warning | OUN | Coal, Pontotoc | 48 min |
| May 11, 11:05 PM CDT | Special Weather Statement | OUN | Pottawatomie | 25 min |
| May 11, 11:15 PM CDT | Severe Thunderstorm Warning | OUN | Coal, Hughes, Pontotoc | 45 min |
| May 11, 11:32 PM CDT | Tornado Warning | OUN | Coal, Hughes, Pontotoc | 43 min |
| May 11, 11:52 PM CDT | Areal Flood Advisory | OUN | Atoka, Coal, Hughes, Pontotoc | 3 hr |
| May 11, 11:58 PM CDT | Severe Thunderstorm Warning | OUN | Atoka, Coal, Hughes, Pontotoc | 32 min |
| May 12, 12:26 AM CDT | Severe Thunderstorm Warning | OUN | Atoka, Coal, Hughes | 49 min |
| May 12, 1:05 AM CDT | Flash Flood Warning | OUN | Coal, Hughes | 5 hr |
| May 12, 1:14 AM CDT | Special Weather Statement | OUN | Atoka, Coal | 31 min |
| May 12, 1:26 AM CDT | Severe Thunderstorm Warning | OUN | Coal, Hughes, Pontotoc | 34 min |
| May 12, 1:56 AM CDT | Severe Thunderstorm Warning | OUN | Coal, Hughes, Pontotoc | 49 min |
| May 12, 2:46 AM CDT | Special Weather Statement | OUN | Atoka | 29 min |
| May 12, 3:27 AM CDT | Special Weather Statement | OUN | Atoka | 33 min |
| May 12, 9:59 AM CDT | Flood Watch | OUN | Atoka, Beckham, Blaine, Bryan, Caddo, Canadian and 31 more | 3 days |
| May 12, 1:46 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche, Grady | 23 min |
| May 12, 3:01 PM CDT | Special Weather Statement | OUN | Grady | 29 min |
| May 12, 3:29 PM CDT | Special Weather Statement | OUN | McClain | 31 min |
| May 12, 3:41 PM CDT | Severe Thunderstorm Warning | OUN | Grady, McClain | 49 min |
| May 12, 3:54 PM CDT | Special Weather Statement | OUN | Cotton | 36 min |
| May 12, 3:55 PM CDT | Special Weather Statement | OUN | Grady | 20 min |
| May 12, 4:18 PM CDT | Severe Thunderstorm Warning | OUN | Grady, McClain | 42 min |
| May 12, 4:51 PM CDT | Special Weather Statement | OUN | Grady | 24 min |
| May 12, 4:57 PM CDT | Severe Thunderstorm Warning | OUN | Grady, McClain | 48 min |
| May 12, 4:59 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Grady | 46 min |
| May 12, 5:38 PM CDT | Special Weather Statement | OUN | Noble | 37 min |
| May 12, 5:42 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, Grady, McClain | 23 min |
| May 12, 5:43 PM CDT | Special Weather Statement | OUN | Kingfisher | 32 min |
| May 12, 5:43 PM CDT | Severe Thunderstorm Warning | OUN | Grady | 47 min |
| May 12, 5:52 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Kingfisher | 53 min |
| May 12, 5:58 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 47 min |
| May 12, 6:29 PM CDT | Severe Thunderstorm Warning | OUN | Cotton, Tillman | 46 min |
| May 12, 6:36 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 39 min |
| May 12, 6:43 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Kingfisher | 15 min |
| May 12, 6:59 PM CDT | Severe Thunderstorm Warning | OUN | Kingfisher | 46 min |
Nearby
Tornado Warnings in Oklahoma, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.